Wisconsin, 2015

Heavy Rain in Wisconsin, September 6 to 7, 2015

September 6 to 7, 2015 · NWS GRB · 8 events in 4 counties and zones

Storms, with copious moisture, ahead of a slow-moving cold front produced heavy rain as they tracked across central Wisconsin during the overnight hours of 6th and early morning hours of the 7th. 00 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Storms, with copious moisture, ahead of a slow-moving cold front produced heavy rain as they tracked across central Wisconsin during the overnight hours of 6th and early morning hours of the 7th. Rainfall totals in much of central Wisconsin were in the range of 2.50 to 5.00 inches. The highest reported rainfall totals included: 5.10 inches near Junction City (Portage Co.); 4.95 inches at Marshfield Municipal Airport (Wood Co.); 4.00 inches at Nekoosa (Wood Co.); 3.85 inches, 3.81 inches and 3.53 inches at a few locations in and around Wausau (Marathon Co.); 3.84 inches WNW of New Rome (Wood Co.); 3.65 inches near Hewitt (Wood Co.); 3.35 inches near Antigo (Langlade Co.); and 3.30 inches northeast of Stevens Point near Polonia (Portage Co.).

The heavy rain caused minor flooding, impacting mainly agricultural land, for a few hours on the Big Eau Pleine River near Stratford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 1:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT SUN SEP 6 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 249 PM CDT SUN SEP 6 2015

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A COLD
FRONT RUNNING SOUTHWEST FROM NORTHERN MINNESOTA TO EASTERN SOUTH
DAKOTA EARLY THIS AFTERNOON.  DESPITE ML CAPES UPWARDS OF 2000 J/KG
OVER CENTRAL MINNESOTA...THE FRONT IS MOSTLY INACTIVE AS A RESULT OF
CIN GREATER THAN 100 J/KG.  STILL RATHER UNCERTAIN HOW CONVECTION
WILL EVOLVE LATER THIS AFTERNOON.  MOST MESOMODELS SHOW CONVECTION
DEVELOPING AFTER 21Z...BUT THIS WILL BE AROUND THE SAME TIME AS THE
RIGHT FRONT QUAD OF A JET STREAK MOVES OVERHEAD.  AS A
RESULT...THINK CONVECTION WILL NOT BE AS ROBUST AS THE ARW/NMM...AND
MORE ISOLATED TO SCATTERED LIKE THE HRRR.  OTHERWISE...THE MID-LEVEL
THETAE AND PWAT PLUME WILL CONTINUE TO PUSH IN SCATTERED LIGHT
SHOWERS AND ISOLATED TSTORMS FOR THE REST OF THE AFTERNOON INTO
CENTRAL AND N-C WISCONSIN.  TEMPS MAY NOT GET TO THEIR EARLIER
FORECAST HIGHS IN THESE AREAS AS A RESULT. AS THE COLD FRONT MOVES
EAST TONIGHT...THUNDERSTORMS CHANCES AND IMPACTS ARE THE MAIN
FORECAST CONCERNS.

TONIGHT...THE COLD FRONT WILL MOVE EAST TONIGHT...REACHING N-C
WISCONSIN BY 06Z AND NORTHEAST WISCONSIN BY 12Z.  AT LEAST SCT
CONVECTION STILL LOOKS TO FIRE OVER MINNESOTA...BUT THINK IT WILL
REMAIN RATHER UNORGANIZED TO THE LARGE CIN AND UPPER LEVEL
SUBSIDENCE. BUT AS THE FRONT DRAWS CLOSER TO THE PWAT PLUME OVER
WESTERN WISCONSIN...THE ECMWF/GFS/GEM ALL DEVELOP WIDESREAD SHOWERS
AND STORMS AFTER 00Z.  ALONG WITH PWATS GREATER THAN 2.0
INCHES...ELEVATED INSTABILITY WILL REACH 1000-2000 J/KG WITH LITTLE
TO NO CIN.  SO WENT WITH THIS IDEA IN THE FORECAST...INCREASING
PRECIP CHANCES QUICKLY IN THE 00-03Z TIME PERIOD.  PRECIP IS
EXPECTED TO WEAKEN SOME BY THE TIME IT REACHES THE LAKE MICHIGAN
SHORELINE LATE TONIGHT.  SINCE EFFECTIVE BULK SHEARS WILL GENERALLY
BE UNDER 20 KTS BY THE TIME CONVECTION DEVELOPS...THINK ANY SEVERE
THREAT IS RATHER LOW.  ISOLATED STRONG GUSTY WINDS STILL APPEAR
REASONABLE...ALONG WITH LOCALLY HEAVY RAINFALL.

MONDAY...THE FRONT WILL STILL BE BISECTING THE FORECAST AREA FROM NE
WI TO CENTRAL WI AT THE START OF THE MORNING.  SCT SHOWERS AND
STORMS WILL BE POSSIBLE ALONG THE FRONT OVER CENTRAL AND FAR NE
WISCONSIN DURING THE MORNING...AND EAST-CENTRAL WI THROUGH LATE
AFTERNOON.  CLOUD COVER SHOULD BE WIDESPREAD AHEAD OF THE
FRONT...BUT IF CLOUDS DO BREAK FOR A PERIOD...INSTABILITY OVER EAST-
CENTRAL WI COULD BECOME SUFFICIENT FOR STRONG STORMS TO DEVELOP.
SEVERE STORMS ARE UNLIKELY GIVEN THE POOR SHEAR OF 15-20KTS.  BEHIND
THE FRONT...N-C WI SHOULD SEE CLEARING TAKE PLACE IN THE AFTERNOON
AFTER A CLOUDY START.  COOLER HIGHS IN THE MID 70S TO LOW 80S.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 249 PM CDT SUN SEP 6 2015

THE COLD FRONT WILL MAKE IT INTO SOUTHERN WISCONSIN OR NORTHERN
ILLINOIS MONDAY NIGHT BEFORE RETURNING NORTHWARD AS A WAVE MOVES
NORTHEAST ALONG THE FRONT. THE FRONT WILL BE SHALLOW SO THERE WILL
LIKELY BE OVERRUNNING SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHEAST HALF OF THE FORECAST AREA TUESDAY. THE FRONT SHOULD MOVE
FAR ENOUGH SOUTH WEDNESDAY FOR DRIER AIR TO RETURN FOR AWHILE. IT
WILL ALSO BE COOLER AND LESS HUMID.

AN UPPER TROUGH WILL MOVE ACROSS THE REGION THURSDAY AND BRING A
CHANCE OF SHOWERS FOLLOWED BY NORTHWEST UPPER FLOW AND MUCH COOLER
AND DRIER AIR FOR THE REMAINDER OF THE WEEK. LOWS IN THE 30S ARE
POSSIBLE IN FAR NORTHERN WISCONSIN FRIDAY NIGHT.

&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1222 PM CDT SUN SEP 6 2015

SCT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
IMPACT THE CENTRAL AND NORTH-CENTRAL WI TAF SITES THROUGH AT LEAST
MID-AFTERNOON...AND MAYBE LONGER BASED ON THE LATEST RADAR TRENDS.
WIDESPREAD SHOWERS AND STORMS ALONG A EASTWARD MOVING COLD FRONT
WILL ARRIVE THIS EVENING AND CONTINUE THROUGH MUCH OF THE NIGHT.
CONDITIONS WILL DETERIORATE WITH THE RAINFALL...DROPPING CIGS/VSBYS
TO IFR...AND POSSIBLY LIFR OVER CENTRAL AND NORTH-CENTRAL WI.
CIGS/VSBYS WILL SLOWLY IMPROVE MONDAY MORNING AFTER APPROX 15Z OR SO.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ022.
&&

SHORT TERM.....MPC
LONG TERM......RDM
AVIATION.......MPC
Hazardous weather outlook, Sep 6, 2:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN SEP 6 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
330 PM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE WILL BE AN INCREASED LIKELIHOOD FOR THUNDERSTORMS FROM
NORTHWEST TO SOUTHEAST AS A COLD FRONT APPROACHES FROM THE WEST.
THE PRIMARY RISK WITH THESE STORMS WILL BE HEAVY RAINFALL AND
LOCALIZED FLOODING. THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS...MAINLY WEST OF GREEN BAY AND THE FOX VALLEY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH.

GUSTY SOUTHERLY WINDS AND ELEVATED WAVES WILL POSE A HIGH RISK FOR
DANGEROUS SWIMMING CONDITIONS ACROSS THE LAKE MICHIGAN BEACHES ON
DOOR COUNTY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY. SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME...HOWEVER SOME OF THE STRONGER
STORMS COULD PRODUCE GUSTY WINDS. SLOW MOVING STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY...AND AGAIN
ON WEDNESDAY NIGHT AND THURSDAY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-072030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
330 PM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

PATCHY FOG REMAINS POSSIBLE ON THE LAKE AND BAY...WHICH COULD
POSE A HAZARD TO BOATERS.

GUSTY SOUTHERLY WINDS WILL CAUSE INCREASED WINDS AND WAVES ACROSS
LAKE MICHIGAN THROUGH THIS EVENING. THEREFORE A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE LAKE MICHIGAN NEARSHORE WATERS.

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT APPROACHES FROM
THE WEST. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER
THEY COULD POSE A SIGNIFICANT HAZARD TO MARINERS. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 40 KNOTS AND HALF
INCH HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS COULD POSE A HAZARD TO MARINERS AT TIMES MONDAY
THROUGH TUESDAY...AND AGAIN ON WEDNESDAY NIGHT AND THURSDAY.

MPC/RDM

In the hours before

Special weather statement, Sep 6, 2:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT SUN SEP 6 2015

WIZ005-010-018-019-030-031-062115-
SHAWANO WI-LANGLADE WI-LINCOLN WI-ONEIDA WI-MARATHON WI-VILAS WI-
323 PM CDT SUN SEP 6 2015

...SPECIAL WEATHER STATEMENT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM 12 PHILLIPS TO ABBOTSFORD...AND MOVING
EAST AT 40 MPH.

WINDS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITHIN ANY
THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...ANTIGO...RHINELANDER...EAGLE RIVER...WESTON...MERRILL...RIB
MOUNTAIN...TOMAHAWK...WOODBORO...PARRISH...WILLOW RESERVOIR...
TRIPOLI...COUNCIL GROUNDS STATE PARK...SQUIRREL LAKE...NEW WOOD
WILDLIFE AREA...ROTHSCHILD...MINOCQUA...ARBOR VITAE.

LAT...LON 4503 9024 4504 9020 4512 9020 4513 9004
      4588 9004 4604 8916 4485 8916 4480 9024
TIME...MOT...LOC 2018Z 260DEG 34KT 4578 9017 4488 9016

MPC
Special weather statement, Sep 6, 3:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
421 PM CDT SUN SEP 6 2015

WIZ010-011-018-019-030-035-062215-
LANGLADE WI-LINCOLN WI-ONEIDA WI-FOREST WI-WOOD WI-MARATHON WI-
421 PM CDT SUN SEP 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...MARATHON...
NORTHWESTERN WOOD...SOUTHEASTERN ONEIDA...WESTERN FOREST AND LINCOLN
COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM MERRILL OF TOMAHAWK TO MARSHFIELD...AND
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...ANTIGO...RHINELANDER...CRANDON...MARSHFIELD...WESTON...
MERRILL...RIB
MOUNTAIN...TOMAHAWK...ABBOTSFORD...SPENCER...PARRISH... PEARSON...
ROTHSCHILD...SCHOFIELD...COLBY...STRATFORD AND MARATHON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4532 9005 4592 8882 4531 8869 4455 9032
TIME...MOT...LOC 2119Z 237DEG 35KT 4541 8960 4494 8953

MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Marathon

When
September 6, 4:00 PM CST to 9:00 PM CST
Where
Marathon County, 0.31 mi N of Cherokee
Reported by
Law Enforcement
Coordinates
44.904, -90.220

Heavy rain caused flooding of CR-F about 5 miles east of Colby.

Heavy Rain, Marathon

When
September 6, 4:00 PM CST to 10:00 PM CST
Where
Marathon County, 2.84 mi W of Wien
Reported by
Broadcast Media
Coordinates
44.902, -90.078

Heavy rain caused flooding in the vicinity of Highway 97 and CR-N, about 4 miles northeast of Fenwood.

Heavy Rain, Portage

When
September 6, 5:15 PM CST to September 7, 1:30 AM CST
Where
Portage County, 1.96 mi SSW of Stevens Pt Arpt
Reported by
Law Enforcement
Coordinates
44.523, -89.530

Heavy rain caused urban flooding in the Stevens Point area.

Heavy Rain, Portage

When
September 6, 5:30 PM CST to September 7, 1:15 AM CST
Where
Portage County, 5 mi NE of Junction City
Reported by
Public
Coordinates
44.631, -89.678

A total of 5.10 inches of rain fell near Junction City from the evening of September 6th into late night hours.

Heavy Rain, Wood

When
September 6, 6:00 PM CST to 11:00 PM CST
Where
Wood County, Nekoosa
Reported by
Social Media
Coordinates
44.320, -89.900

A total of 4.00 inches of rain fell at Nekoosa during the evening of September 6th.

Heavy Rain, Marathon

When
September 6, 8:49 PM CST to 10:54 PM CST
Where
Marathon County, 1.49 mi WSW of Wausau
Reported by
Law Enforcement
Coordinates
44.958, -89.656

Heavy rain caused street flooding in Wausau.

Heavy Rain, Waupaca

When
September 6, 10:30 PM CST to September 7, 1:00 AM CST
Where
Waupaca County, Clintonville
Reported by
Trained Spotter
Coordinates
44.620, -88.750

Heavy rainfall caused urban flooding in Clintonville.

Heavy Rain, Wood

When
September 6, 11:07 PM CST to September 7, 12:45 AM CST
Where
Wood County, Marshfield Muni Arpt
Reported by
ASOS
Coordinates
44.630, -90.180

More than two inches of rain fell in a little more than 90 minutes in Marshfield on ground that was saturated by earlier rainfall. The rain caused street and basement flooding in Marshfield, and filled ditches that overflowed onto roads in nearby rural areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601772, 601773, 601771, 601753, 601748, 601774, 601751, 601737.